CHICAGO (CBS) — Naloxone, also known as Narcan, is medicine that can reverse the effects of an overdose from opioid drugs or heroin within seconds.
But can it also lead to death? CBS 2’s Roseanne Tellez spoke to one expert who questions people’s knowledge of what many consider a miracle antidote.
Darek Horan, a former high school wrestle, took a pill for pain and wound up addicted to heroin.
“I’ve been to hell and back. I’ve overdosed, roughly, between 10 and 20 times,” he said.
At the lakefront where he once attempted suicide, Horan says it took 17 visits to treatment centers to conquer his addiction.
“If it wasn’t for Narcan I wouldn’t be here,” he said, adding that he received the opioid antagonist several times.
Dr. Lewis Nelson, however, believes Narcan can do more harm than good, saying, “Naloxone doesn’t just save lives, it really sometimes simply just delays death.”
Furthermore, taking the medicine can put a heroin user in withdrawal, leading them to take more drugs. Once the Narcan wears off, the person has a double dose of heroin in their system.
“At some level, this is really just a big public health experiment in which we are collecting data,” Dr. Nelson said.
He added that research indicates most people given Narcan weren’t really overdosing to begin with. “Of 100 people who get Naloxone, it’s very likely only one of them would’ve died — the problem is knowing who that one person is.”
Dr. Patrick Lank, an emergency room doctor at Northwestern Memorial Hospital, says he believes the benefits outweigh the risk.
“It is a life-saving medicine, and without it people absolutely die,” he said.
Lank said it’s critically important that people who are given Naloxone immediately go to the ER.
Numbers provided by the state show Naloxone use by emergency responders has increased 250 percent.
The opioid epidemic is being called the deadliest drug crisis in American history. Nearly 2,000 people in Illinois died of an opioid overdose in 2016.